DOCTOR'S ADVICE: Problem with older husband
Published: Sunday | November 8, 2009
Q I am much older than my wife and recently I have been having problems with my sexual potency.
In fact, there have been a few occasions when I have been totally unable to 'make it'.
Doctor, which drug is best for loss of nature? Is it Viagra? I believe there are some new ones.
A Well, I am sure that you now need to see a doctor, to try to find out what is causing your erectile problems. There may be something that could be immediately corrected.
If the doctor decided that you do need drug treatment, then Viagra remains the most popular therapy for this disorder. It will produce an excellent, reliable erection in around 80 per cent of men who use it.
Generally, it takes about an hour to take effect and it lasts for about four hours. Do not have a large meal before as this diminishes its effect.
You should ask your doctor about the side-effects. They are rarely very serious. Some men may experience side-effects such as:
Indigestion and gas
A blocked nose
Dizziness - but only if they get out of bed too quickly afterwards
Vision that is temporarily blue or green - but only if the dose is too high.
Also, the doctor will tell you that there are certain other medications that Viagra 'clashes' with. And it should not be taken with some juices.
There are two other main oral alternatives to Viagra. The first is Cialis. Its advantage over Viagra is that its effects generally last longer than four hours. Some men experience the effect all day, which allows them to make love twice for the day. Some persons claim it can last for an entire weekend.
It has the same side-effects as Viagra, with the addition of muscle pains and backache.
The other drug is Levitra. It works like Viagra and Cialis, but does NOT last as long as Cialis. The side-effects are very similar to Cialis including muscular aches and back ache.
There are other treatments for erection difficulties, including injections, vacuum pumps, and drug-loaded 'pellets' which you insert into the penis. Your doctor will be able to tell you more about them.
Q I experienced menopause two years ago, at the age of 47. Now my menstrual cycle has resumed.
This makes me feel young! But is it OK?
A No! It is possible that this bleeding is NOT your menstrual cycle, but due to some womb disorder. This could be serious and you must see a doctor immediately. They will recommend that you consult a gynaecologist for tests on your womb. Do not delay.
Q After having two children, followed by very heavy periods, I feel I might be anaemic, Doctor.
What are the symptoms?
A Anaemia ('weak blood') is common, especially in women. Symptoms include fatigue (tiredness), sleepiness and sometimes breathlessness.
Please see a doctor this week. She will probably be able to tell if you are anaemic, though a blood test will be necessary.
Q Doctor, my husband is 35 and has developed diabetes and suddenly 'lost his nature'.
Friends have told me that Viagra will not help him, as he has 'sugar'. Is this true?
A No, it is NOT true. The success rate of Viagra in diabetics is not as high as it is in other males, but it is still pretty successful at around 60 per cent.
If it does not work, then he could try one of the other drugs that were mentioned earlier.
But I think he should see a doctor to get a comprehensive assessment of his medical condition. It is possible that if his 'sugar' is controlled, his erectile dysfunction might go away, without the need for Viagra.
Q Doctor, my daughter in England has told me that she has decided she is a lesbian. I am deeply shocked by this.
Will it mean that she will get AIDS or venereal diseases?
There is a nice young man living near us, who is very handsome and charming. If I paid for him to go to the United Kingdom, take out my daughter and maybe sleep with her, would this convince her that sex with men is better? Maybe then she would give up all this lesbianism nonsense.
A I am sorry that you are so distressed. From the health point of view, I can reassure you that lesbians are not at any special risk of AIDS. This is a big contrast with gay men.
There is some evidence that lesbians catch sexually transmitted infections less often than the rest of the population.
I think the idea of sending your young male friend to the United Kingdom to take your daughter out, and try and seduce her just wouldn't work.
There is a widespread myth that if a lesbian felt what it was like to have a man, she would change her mind. It is completely untrue. In reality, many lesbians have had numerous 'straight sex' in the past, and just did not like it.
You could offer to pay for your daughter to consult a good counsellor or therapist in England. Frankly, I do not think it is likely that this professional would change her mind about her sexual orientation, but you never know.
The counselling or psychotherapy could help her to better adjust to life, and perhaps assist her to avoid getting hurt in her contacts with the gay community.
Q Doctor, last week I was almost paralysed by a pain in my back. I went to the hospital, and they told me it was 'renal colic'.
But what is that?
A 'Renal' means 'to do with the kidneys'. And colic is a type of highly unpleasant pain.
It is caused from a tiny stone, which gets wedged in a urinary tube (the urethra), just below the kidney. Fortunately, the pain usually stops after a few hours.
What I would like you to do now is to see a doctor, who can try to find out what caused the stone. Then, it might be possible to take steps to prevent it from from happening again.
Want advice from Doc? Email questions and feedback to email@example.com.